Wyoming, 2016

Hail in Wyoming, July 16, 2016

July 16, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm clipped far northwestern Campbell County, producing quarter sized hail northwest of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped far northwestern Campbell County, producing quarter sized hail northwest of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 16, 1:40 PM MST, 1 hour 50 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
240 PM MDT SAT JUL 16 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 238 PM MDT Sat Jul 16 2016

20z analysis shows a 1006mb low over Eastern Wyoming. Cold front
just starting to enter the NW SD and NE WY, while a weak surface
trough is extending across portions of Southwest SD. Satellite
reveals mainly clear skies across NE WY with some convection
starting to form near the bighorns, while some low to mid level
clouds are still lingering over parts of Western SD. TCu and even
some convection have already gone up over the Black Hills and
along the cold front in NW SD at this hour.

Forecast for strong to severe thunderstorms still on track this
afternoon and evening. As mentioned earlier, convection has already
started to go up along the cold front and the Black Hills, though
convection over the Black Hills has struggled to survive. Cold front
in NW SD and NE WY will continue to move southeast across the CWA
through the rest of the day. The front, surface trough, and any old
outflow boundaries from this morning's convection will serve as a
focal point for additional convection across the region this
afternoon as cap slowly erodes.

More storms will move into the NW SD and NE WY by late afternoon
ahead of a mid-level shortwave currently in Central MT. High
resolution models differ somewhat on the convective mode once the
storms reach our CWA, but nearly all models have the storms
transitioning into a QLCS once it gets into Central SD. Most of the
convective activity should push east of the CWA after 06z Sunday.

High pressure slides east of the area during the day Sunday, veering
the winds from the northeast during the morning to the southeast by
late afternoon. Current Day 2 SPC outlook only highlights a marginal
risk for severe storms across the region, as NWP guidance shows
rather meager return flow with little in the way of moisture and
instability advecting into the region. 0-6km shear will be strong
though, with models showing 50kts to 60kts, easily enough to support
supercells. Should storms develop and hold together, expect them to
move into the CWA after 21z given latest model guidance output.
Showers and storms should end around 06z Monday.

.LONG TERM...(Monday Through Saturday)
Issued at 238 PM MDT Sat Jul 16 2016

Main fcst challenge facing the extended deals with just how warm
its going to get through the week...along with any minor pcpn
chances that develop.

Monday starts of with building 500hpa ridge into central plains with
nice 850hpa jet pushing higher dwpt air into the western sd/ern wy
plains. Coupled with models showing a 700hpa theta-e ridge nosing in
across the western part of SD, can't rule out isold/sct tsra
developing during the aftn mon. left what blended model soln offered
up.

Weather wise for the rest of the extended...with the building
ridge...models do try to push some stronger waves through the body
of the ridge. Trying to time the waves...determine strength and
available moisture under strengthening mid-CONUS ridge a bit
difficult...so left blended pops in place and will fine tune as
those days draw near.

Temp wise...it still appears that wednesday/thursday time frames
will be the warmest with threat of triple digit heat still a good
possibility. 850hpa temps warm above to +30C by 00z Wed and only
climb. SB temps might be a little low but again will fine tune as
periods draw near.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 238 PM MDT Sat Jul 16 2016

currently isold tsra has pushed east of krap and kgcc aerodromes
and vfr conds are expected through 17/0000z. an area of low
pressure located across ern wy/western sd will be the focusing
mechanism for further tsra development later this aftn/evening
across the taf area. while vfr conds are expected through valid
taf period...isold mvfr vsby is psbl in close proximity to tsra
due to isold hvry rain. look for any tsra to move out kgcc
aerodrome aft 03z...and out of krap aerodrome aft 07z.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...McKemy
LONG TERM...Hintz
AVIATION...Hintz
Hazardous weather outlook, Jul 16, 4:16 AM MST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
516 AM MDT SAT JUL 16 2016

SDZ012-024>031-041-042-072>074-WYZ056-057-071-171300-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
516 AM MDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...ESPECIALLY BETWEEN 100 PM AND 700 PM. VERY LARGE
HAIL GREATER THAN 2 INCHES IN DIAMETER AND SEVERE WIND GUSTS
GREATER THAN 60 MPH WILL BE THE MAIN THREAT. AN ISOLATED TORNADO
IS POSSIBLE NORTH AND EAST OF THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT.
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-013-014-032-043-044-046-047-049-171300-
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-
516 AM MDT SAT JUL 16 2016 /616 AM CDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...ESPECIALLY BETWEEN 200 PM AND 800 PM. VERY LARGE
HAIL GREATER THAN 2 INCHES IN DIAMETER AND SEVERE WIND GUSTS
GREATER THAN 60 MPH WILL BE THE MAIN THREAT. AN ISOLATED TORNADO
IS POSSIBLE...ESPECIALLY FROM BUFFALO TO PHILIP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
NIGHT...BUT ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054-055-058-171300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON-
516 AM MDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT.
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 16, 3:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 N WESTON              44.69N 105.35W
07/16/2016  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Special weather statement, Jul 16, 3:07 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SAT JUL 16 2016

SDZ028-WYZ057-058-162230-
CENTRAL BLACK HILLS SD-WYOMING BLACK HILLS WY-WESTON WY-
407 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON AND
NORTHERN WESTON COUNTIES UNTIL 430 PM MDT...

AT 406 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 9
MILES WEST OF UPTON...AND 5 MILES NORTH OF OSAGE...MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UPTON...OSAGE...FOUR CORNERS AND BUCKHORN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA...AND NORTHEASTERN WYOMING.

LAT...LON 4417 10490 4418 10407 4393 10403 4393 10492
      4418 10493
TIME...MOT...LOC 2206Z 260DEG 28KT 4408 10482

MCKEMY
Special weather statement, Jul 16, 3:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT SAT JUL 16 2016

WYZ058-162230-
WESTON WY-
409 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
430 PM MDT...

AT 409 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CLARETON...OR 27 MILES SOUTHWEST OF NEWCASTLE...
MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN WYOMING.

LAT...LON 4351 10468 4365 10471 4375 10428 4350 10422
      4350 10449
TIME...MOT...LOC 2209Z 260DEG 28KT 4358 10459

MCKEMY
Local storm report, Jul 16, 3:13 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 SE FARMINGDALE        43.94N 102.85W
07/16/2016  E1.75 INCH       PENNINGTON         SD   PUBLIC

            MOST OF THE HAIL WAS QUARTER SIZE... BUT SOME WAS UP TO
            GOLFBALL SIZE. HAIL LASTED 20 MINUTES. NOT MUCH RAIN.

&&

MLS
Local storm report, Jul 16, 3:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 NNE RECLUSE           44.81N 105.67W
07/16/2016  E1.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Local storm report, Jul 16, 3:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     9 W JEWEL CAVE          43.73N 104.02W
07/16/2016  E60 MPH          CUSTER             SD   TRAINED SPOTTER

            WINDS OF 50 TO 60 MPH.

&&

MLS

The radar

The Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 16, 3:30 PM MST
Where
Campbell County, 14.36 mi NNW of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.940, -105.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644430.